Behavioral Side Effects of Antiepileptic Drugs

Jim Thigpen, PharmD, BCPS; Stacy E. Miller, PharmD, BCPS, BCPP; Brooks B. Pond, PhD

Disclosures

US Pharmacist. 2013;38(11):HS15-HS20. 

In This Article

Abstract and Introduction

Abstract

Most antiepileptic drugs (AEDs) cause some degree of adverse drug reactions. Behavioral side effects (BSEs) associated with AEDs are often overlooked, but are a significant consideration. Agitation, aggression, psychosis, behavioral disorders, hyperactivity, and restlessness are some AED-related BSEs. Contributing causes may include pharmacologic activity, forced normalization, patient characteristics, individual susceptibility, and medication parameters such as dosage and drug interactions. The pharmacist must educate the patient and caregivers about possible BSEs in order to minimize the impact of behavioral changes and improve quality of life.

Introduction

The goal of epilepsy treatment is to achieve a seizure-free state with minimal medication side effects. Information about expected or alarming side effects should always be communicated to patients. Although behavioral side effects (BSEs) are fairly common with antiepileptic drugs (AEDs), information in the pharmacy literature is sparse. BSEs associated with AEDs frequently are overlooked, but are an important consideration.

The first AED in clinical use—potassium bromide—was associated with psychiatric toxicities. Bromism, described as somnolence, psychosis, and delirium, has been extensively documented.[1] Nearly all anticonvulsants cause some degree of cognitive, behavioral, or psychiatric adverse reactions. One of the newest agents, perampanel, has a black box warning regarding BSEs, including a 0.07% incidence of homicidal ideation.[2] A literature review, however, reveals that this BSE may not be unique to perampanel. The purpose of this article is to review the literature on available AEDs and categorize their BSEs so that this information can be shared more effectively with patients and caregivers. Specifically, this article will focus on AED-related agitation, aggression, psychosis, behavioral disorders, hyperactivity, and restlessness.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....